Deep concern over rise in synthetic drugs
The age Wexford teenagers are using dangerous synthetic drugs has dropped, leading to deep concern of long lasting psychological effects.
The Cornmarket Project based in Wexford town has recorded a 20 per cent year-on-year increase in people accessing their services.
Project coordinator Paul Delaney said part of the spike in numbers can be attributed to the prevalence of synthetic drugs on a black market within the county.
She said there has been a huge growth in the use of psychoactive substances.
'The age has lowered dramatically so people are accessing our services at a much younger age.'
For many Wexford teenagers synthetic drugs, whose provenance is unknown, are their first introduction to the world of drugs and addiction. 'In the past we'd only have three or four people a week in with addiction to these drugs but now we're getting 15 to 20. We have a couple of boys in their young teens coming in to us also.'
Over the past few years there has been a spike in the use of synthetic drugs in the county.
'These kind of drugs are popular. They completely distort cognitive function and you literally get out of your head and don't know what you are doing on them.'
Mr Delaney said the Government has 'taken its eyes off the ball' when it comes to drugs.
'There has been no more funding allocated to drugs task forces. We were cut by 30 per cent several years ago and we haven't recouped any of that.'
Emergency Medicine Consultant at Wexford General Hospital Dr Paul Kelly echoed Mr Delaney's concerns about synthetic drug use. He said there are at least two to three admissions a week of young people who have taken synthetic drugs.
Taking drugs like Snow Blow (a cocaine-type drug) can lead to long term muscle damage. By definition the drug causes the following symptoms: People that have used Snow Blow have reported experiencing severe paranoia, delusions, twitchiness, nervousness, increased body temperature, muscle cramps, spasms, hallucinations and extreme seizures. Mind bending cannabis-like products are also very popular. People arrive at the A&E complaining of anxiety and in a very nervous condition. 'We have had a couple a week over the past few weeks. They are just like the head shop drugs, different to the type of drug side effects you'd normally see. Some display signs of mild psychosis but we have had people who have displayed serious psychosis.'
Dr Kelly said some patients don't know what is going on and are suffering from cramps and aches. 'Sometimes you have significant side effects including muscle damage and respiratory issues. Occasionally you get acute psychosis and lots of shouting and roaring and unusual spasms.'
A major problem for doctors and nurses treating the patients is that they refuse to tell them they have taken drugs. 'Some people don't tell us they have taken drugs. They can have innocuous symptoms and say they are feeling sick, but don't tell us they have taken drugs. We are not the police and we are not going to report them. We have had patients in the past who have had serious heart conditions and have denied any illicit drug use and only after a lot of coaxing have they admitted taking cocaine.'
Urging anyone who has taken illicit drugs to inform their A&E doctor or nurse, Dr Kelly said: 'It does become an issue. They need to tell us because there are specific antidotes and medications for specific symptoms. If we give you a medication it can exacerbate the patient's health. There are very few people who come in here and don't tell us what us wrong with them. People who have taken drugs will often tell you they are feeling strange.'
Cautioning people about the dangers of taking the drugs, which are especially dangerous when mixed with alcohol, he said: 'They tend to be people in their late teens up to mid-twenties.'